Delay in periods

Patient

Q: Hi,
My period dates are usually 16th or 17th. bleeding begins on these two days. I had sex with my friend on the 15th and after it, the condom slipped off, keeping it in my vagina filled with ejaculatory fluid. Obviously we were tensed, so I took an oral pill Ipill in 2 hours.
It has been over two weeks, I still havent got my period for that month. I did a pregnancy test but it showed negative. I had taken the evening samples, thinking it would be fine.
Why isn't my periods coming? please help!

Doctor

A:   Condom accidents are common. However, just before your expected date of periods you are generally in a safe period, as it is unlikely that you could be ovulating. In addition to this fact, you also took emergency contraceptive pills within the 72 hour interval. I think you have done all the right things and should not be stressed out about the possibility of a pregnancy.
The chances of failure of an emergency or morning after pill is less than 2 in 100. After 2 negative pregnancy tests the chances of pregnancy are next to nil. Delayed menses can be caused by a variety of reasons other than pregnancy. Hormonal imbalances, weight fluctuations, thyroid illness, polycystic ovaries etc. are all causes of delayed menses.I think in your delayed periods could be the emergency contraceptive pill as it is one of its known side effects. Most likely, you will get your period in a week's time however if you still miss your period after that, it would be advisable to visit a doctor or clinic or hospital for an examination.
If you are certain you do not want to conceive at all at present, I suggest that you consider the option of regular contraceptive pills that offer you the dual benefit of regularizing your cycles as well as offering a success rate of nearly 99.9 % with correct usage.
Do visit a family planning clinic or a contraception counselor and discuss the options available to you and make an informed choice in this matter.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews